Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 186, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 3, 2016, 11:58 PM CDT for Brown County, Marshall County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2016, 11:58 PM CDT (04:58 UTC)
- Expired
- Aug 4, 2016, 12:30 AM CDT
- In force
- 32 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Brown County, SD, Marshall County, SD
The radar
The Aberdeen radar (KABR), 51 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 12:10 AM CDT | TSTM WND DMG | 3 N Hecla, SD | SMALL TREES BLOWN DOWN. REPORT RELAYED BY BROWN COUNTY EM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 10:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2302 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 19.5
The text
As transmitted.
678
WUUS53 KABR 040458
SVRABR
SDC013-091-040530-
/O.NEW.KABR.SV.W.0186.160804T0458Z-160804T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1158 PM CDT WED AUG 3 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MARSHALL COUNTY IN NORTHEASTERN SOUTH DAKOTA...
NORTHEASTERN BROWN COUNTY IN NORTHEASTERN SOUTH DAKOTA...
* UNTIL 1230 AM CDT
* AT 1158 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
FREDERICK... OR 10 MILES SOUTHEAST OF ELLENDALE...MOVING EAST AT
55 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
SAND LAKE WILDLIFE REFUGE AROUND 1205 AM CDT.
HECLA AROUND 1210 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4582 9788 4583 9847 4594 9849 4594 9788
TIME...MOT...LOC 0458Z 268DEG 49KT 4588 9840
HAIL...0.75IN
WIND...70MPH
$$
WISE2 follow-up statements
727
WWUS53 KABR 040516
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1216 AM CDT THU AUG 4 2016
SDC013-091-040530-
/O.CON.KABR.SV.W.0186.000000T0000Z-160804T0530Z/
MARSHALL SD-BROWN SD-
1216 AM CDT THU AUG 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHWESTERN MARSHALL AND NORTHEASTERN BROWN COUNTIES...
AT 1216 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HECLA...OR 15
MILES NORTHWEST OF BRITTON...MOVING EAST AT 55 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN MARSHALL AND NORTHEASTERN BROWN COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4584 9788 4585 9811 4594 9812 4594 9788
TIME...MOT...LOC 0516Z 268DEG 49KT 4589 9804
HAIL...0.75IN
WIND...70MPH
$$
WISE949
WWUS53 KABR 040522
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1222 AM CDT THU AUG 4 2016
SDC013-091-040532-
/O.EXP.KABR.SV.W.0186.000000T0000Z-160804T0530Z/
MARSHALL SD-BROWN SD-
1222 AM CDT THU AUG 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARSHALL AND
NORTHEASTERN BROWN COUNTIES WILL EXPIRE AT 1230 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4584 9788 4585 9811 4594 9812 4594 9788
TIME...MOT...LOC 0521Z 268DEG 49KT 4589 9804
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:37 PM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, Aug 3, 6:37 PM CDT, 5 hours 21 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 637 PM CDT WED AUG 3 2016 .UPDATE... Issued at 633 PM CDT WED AUG 3 2016 Storms are having a difficult time initiating and holding together this evening. That said, the environment remains very favorable for development and intensification, especially as the cold front progresses east. Radar trends show a line of storms in western SD heading for south central SD in an hour or two if they can maintain themselves. Adjusted pops based on latest guidance and radar trends. Otherwise the forecast remains on track. && .SHORT TERM...(This Evening through Friday Night) Issued at 344 PM CDT WED AUG 3 2016 Watching progression of cold front this afternoon as it moves east across the western Dakotas. Plenty of moisture and instability ahead of the front and also noting the approach of a potent upper level trough. Stage is set for development of strong to severe thunderstorms over the next couple hours across the central Dakotas, with activity moving east into the evening hours. On Thursday, much drier air will be moving in behind the departing cold front. Dewpoints will drop back into the 50s with high temperatures cooling down into the low to mid 80s. Breezy northwest winds can also be expected. High pressure settles into the region Thursday night and remains in control through the day Friday. This will bring lighter winds and dry conditions. Low temperatures early Friday morning are forecast to bottom out in the low to mid 50s for most areas. .LONG TERM...(Saturday through Wednesday) Issued at 344 PM CDT WED AUG 3 2016 Surface high pressure will be in place over the region at the start of the long term period, as the area is between a couple long wave troughs (over eastern Canada and the Pacific Northwest). Between those troughs, an upper ridge will stretch from the Northern Plains to the lee of the Canadian Rockies. That ridge will remain in place through the weekend and possibly into Monday, as the upper trough in the Pacific Northwest remains nearly stationary. That should lead to a generally dry weekend as the surface high departs to the east. There are a few indications of a weak wave sliding across the area on Sunday, but the potential doesn't appear to be strong enough to include any slight chance PoPs at this time (especially with better moisture to the south of the area). For the first half of next week, the upper trough will slowly shift east into the Northern Rockies and eventually the Northern Plains by mid to late week. Therefore, would expect some scattered thunderstorm potential (slight/chance PoPs) as weak waves eject out ahead of the trough and through the area. Finally for temperatures, expect highs to be at or slightly below normal for the weekend before warmer air begins to move over the area early next week out in front of the upper trough. That will trend highs up into the upper 80s and lower 90s by the middle of next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 633 PM CDT WED AUG 3 2016 VFR conditions are expected through the period except in or near stronger thunderstorms. A cold front will sweep through the region tonight bringing the chance for strong to severe storms. At this time, KPIR appears to be in line for TS by about 2z. Timing and areal extent of other storm development is still questionable. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Wise SHORT TERM...TMT LONG TERM...SRF AVIATION...Wise
Hazardous weather outlook, Aug 3, 9:56 AM CDT, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE ABERDEEN SD 956 AM CDT WED AUG 3 2016 MNZ039-046-SDZ005>008-010-011-017>023-041200- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL- 956 AM CDT WED AUG 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL SLIDE ACROSS THE REGION EARLY THIS EVENING THROUGH THE OVERNIGHT HOURS. THIS COLD FRONT WILL BRING THE POTENTIAL FOR SEVERE STORMS FOR MOST LOCATIONS. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY 8 PM CDT FOR COUNTIES ALONG AND EAST OF THE JAMES RIVER. SDZ003-004-009-015-016-033>037-045-048-051-041200- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE- HAND-JONES-LYMAN-BUFFALO- 956 AM CDT WED AUG 3 2016 /856 AM MDT WED AUG 3 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL SLIDE ACROSS THE REGION LATE THIS AFTERNOON THROUGH TONIGHT. THIS COLD FRONT WILL BRING THE POTENTIAL FOR SEVERE STORMS FOR MOST LOCATIONS. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. VERY WARM TEMPERATURES TODAY WILL COMBINE WITH LOW HUMIDITY AND GUSTY SOUTHERLY WINDS TO PRODUCE HIGH TO VERY HIGH FIRE DANGER WITH WEST RIVER COUNTIES. IN ADDITION...HEAT INDICES WILL RISE INTO THE UPPER 90S AND LOWER 100S THIS AFTERNOON. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL LEAD TO THE INCREASED POTENTIAL FOR HEAT RELATED ILLNESSES. IF OUTSIDE THIS AFTERNOON...MAKE SURE TO DRINK PLENTY OF WATER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY 5 PM CDT FOR COUNTIES WEST OF THE JAMES RIVER. SRF
In the hours before
Local storm report, Aug 3, 9:36 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
936 PM CDT WED AUG 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM TSTM WND GST PIERRE 44.37N 100.33W
08/03/2016 M58 MPH HUGHES SD MESONET
PIERRE MESONET.
&&
RVSpecial weather statement, Aug 3, 9:56 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 956 PM CDT WED AUG 3 2016 SDZ004-040345- CAMPBELL SD- 956 PM CDT WED AUG 3 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL COUNTY UNTIL 1045 PM CDT... AT 956 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HERREID...OR 18 MILES WEST OF EUREKA...MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HERREID AND ARTAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTH CENTRAL SOUTH DAKOTA. LAT...LON 4594 9972 4574 9977 4576 10008 4594 10004 TIME...MOT...LOC 0256Z 276DEG 14KT 4585 9998 WISE
Local storm report, Aug 3, 10:48 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1048 PM CDT WED AUG 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM TSTM WND GST 10 SW LONG LAKE 45.77N 99.36W
08/03/2016 M55 MPH MCPHERSON SD MESONET
EUREKA RWIS.
&&
RVLocal storm report, Aug 3, 10:51 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1051 PM CDT WED AUG 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND GST 4 WSW BLUNT 44.50N 100.07W
08/03/2016 M57 MPH HUGHES SD MESONET
BLUNT RWIS.
&&
RVSpecial weather statement, Aug 3, 10:57 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1057 PM CDT WED AUG 3 2016
SDZ017-018-037-040445-
SPINK SD-FAULK SD-HAND SD-
1057 PM CDT WED AUG 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR SPINK...SOUTHEASTERN FAULK AND
NORTHEASTERN HAND COUNTIES UNTIL 1145 PM CDT...
AT 1057 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER WESSINGTON...OR 12 MILES EAST OF MILLER...MOVING EAST AT 40 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
REDFIELD...TULARE...DOLAND...FRANKFORT...ASHTON...ZELL...BURDETTE...
TURTON...ROCKHAM...VAYLAND...HILLSIDE COLONY...SPINK COLONY...
GLENDALE COLONY...SPOTTSWOOD...COTTONWOOD LAKE AND TWIN LAKES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL...NORTHEASTERN AND CENTRAL SOUTH DAKOTA.
LAT...LON 4436 9883 4491 9895 4508 9801 4463 9800
4464 9870 4436 9870
TIME...MOT...LOC 0357Z 263DEG 34KT 4446 9874
SDLocal storm report, Aug 3, 11:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1152 PM CDT WED AUG 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM TSTM WND GST 7 N FREDERICK 45.94N 98.53W
08/03/2016 M81 MPH BROWN SD MESONET
FREDERICK RWIS.
&&
RVThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:10 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 50 min |
| Aug 3, 8:23 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 37 min |
| Aug 3, 8:31 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 29 min |
| Aug 3, 8:59 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 46 min |
| Aug 3, 9:34 PM CDT | Special Weather Statement | ABR | Buffalo, Hand, Hyde | 56 min |
| Aug 3, 9:56 PM CDT | Special Weather Statement | ABR | Campbell | 49 min |
| Aug 3, 10:09 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 66 min |
| Aug 3, 10:12 PM CDT | Tornado Warning | ABR | McPherson | 19 min |
| Aug 3, 10:35 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 40 min |
| Aug 3, 10:57 PM CDT | Special Weather Statement | ABR | Spink | 48 min |
| Aug 3, 11:16 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 44 min |
| Aug 4, 1:04 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 41 min |
| Aug 4, 2:12 AM CDT | Special Weather Statement | ABR | Buffalo | 48 min |
| Aug 4, 2:38 AM CDT | Special Weather Statement | ABR | Buffalo | 52 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.